The OTC Med. That Can Kill You: New Warning Admits Popular Painkiller Causes Liver Damage, Death…

otc_med

If you’re like most people, your medicine cabinet probably contains more than one over-the-counter (OTC) drug. Each year, Americans spend billions of dollars on non-prescription medications to treat everything from headaches to indigestion. These drugs can deliver safe, immediate relief; but they can be dangerous if misused or combined with other medicines.

You can buy over-the-counter drugs without a prescription, but they still have risks—especially if you treat yourself with more than one at a time.

Even people who read labels closely don’t always spot potential problems, such as two OTC meds with the same active ingredient, according to a recent study in the Journal of Public Policy & Marketing. Keep yourself safe while getting healthy.

Tylenol (acetaminophen) is the most popular over-the-counter (OTC) pain relief medication used in the United States and around the world. The drug was first sold in 1955 as Tylenol Elixer for Children, and today millions of American adults and children use the drug every week for common ailments such as head and body aches, colds and fevers. In fact, Americans bought 28 billion doses of products containing Tylenol in 2005 alone.

One potential problem with Tylenol-containing medications is an accidental overdose. Because these medicines are available over-the-counter, a common misconception is that they are not dangerous. For some people, even going slightly over the recommended amount can cause acute liver failure, a condition that can have deadly consequences.

Dr. Joel Weinstock, professor and chief of the division of gastroenterology and hepatology at Tufts-New England Medical Center in Boston, told ABC News:

“Use of Tylenol, particularly with alcohol, can readily cause hepatitis and liver failure,” he said. “This happens frequently. Some of these patients will require liver transplant because the damage to the liver is so severe.”

How Does Tylenol Cause Liver Damage?

Liver damage is the most serious side effect of Tylenol and can be fatal. Overdosing on Tylenol or other acetaminophen-containing drugs leads to Tylenol poisoning, which in turn leads to liver damage and/or failure. After someone takes Tylenol, the drug is primarily metabolized (processed) in the liver. Under normal conditions, the liver eliminates acetaminophen and its byproducts, sulphate, and glucuronide, without a problem.

By themselves, these compounds are not harmful. But when too much acetaminophen builds up in the liver, the pathways to eliminate these compounds can overload. When this happens, the body uses another pathway in the liver, called the cytochrome P-450 system, to remove these byproducts. P-450 processes these byproducts but creates a toxic compound called NAPQI.

Increased Risks with Alcohol, with Pregnant Women

Too much NAPQI causes liver damage. People who drink alcohol or take certain medications, such as anti-seizure or anti-tuberculosis drugs, in combination with Tylenol or other acetaminophen products are at even greater risk of liver damage that may lead to acute liver failure and death.

For women who are pregnant, toxic levels of NAPQI can also pass through the placenta. After 14 weeks, the baby’s liver is susceptible to the toxin, and it may cause fetal death if not treated immediately.

Doctors diagnose Tylenol poisoning by obtaining a history of Tylenol ingestion and doing blood tests.

Tylenol Recalls

In addition to concerns over liver toxicity, Tylenol faced a string of recalls from 2009 to 2012, and some Tylenol products only recently returned to store shelves in 2013. In 2009, McNeil recalled many Tylenol brands because a chemical for treating wood made it into the medicine, causing nausea, vomiting, and diarrhea. In 2011, it expanded the recall to include several more lots of the medication.

The recall involved tens of thousands of Tylenol products and prompted Johnson & Johnson to close a manufacturing plant. Furthermore, the FDA stepped in to supervise quality control measures at three plants.

In 2012, McNeil recalled nearly 600,000 bottles of infant Tylenol for faulty dosing systems that may result in babies receiving too little or too much medicine.

The drug was also linked to several murders in 1982 called the Chicago Tylenol Murders. Several people in Chicago died after taking Extra-Strength Tylenol caplets that were laced with cyanide. McNeil was not implicated in the murders because the bottles came from different factories, and all seven deaths took place in the Chicago area, ruling out the possibility of tampering during production.

After the murders, Johnson& Johnson sent warnings to hospitals and distributors, stopped all advertising and producing Tylenol and recalled approximately 31 million bottles. The murders remain unsolved.

Tylenol Lawsuits

A number of people sued McNeil and Johnson & Johnson after suffering liver damage. One of them is Charlotte Lee Thompson, a Florida woman who filed a lawsuit against the manufacturers of Tylenol in 2012. Thompson took Tylenol as directed for a few days and was rushed to the hospital where she was diagnosed with liver failure caused by the drug. She was hospitalized for almost two weeks to recover from Tylenol poisoning.

According to the lawsuit, McNeil and John & Johnson failed to adequately warn of the risk of liver failure when taking Tylenol while not eating and that the drug was not properly tested.

In 2007, a Philadelphia judge upheld a $5 million jury verdict against Johnson & Johnson. Plaintiffs filed a lawsuit against the company after their 1-year-old died from liver failure after taking Infants’ Tylenol.

. Here are some tips from the FDA about using OTC drugs:

  • Keep records of all medications you take, whether prescriptions or OTC, as well as vitamins and supplements. Make sure your doctor and pharmacist are aware so they can spot potential drug interactions.
  • Don’t forget that many common personal care items contain drug-based ingredients such as fluoride and antibiotics. Read labels carefully and look for warnings on things like toothpaste and mouthwash. The FDA classifies antiperspirants as OTC drugs because they usually contain aluminum.
  • When taking cough syrups or other liquid medications, use the measuring tool that comes with the drug to make sure you’re getting the right dose.
  • Don’t crush or split up tablets unless directed by a doctor. This could affect how your body absorbs them and impact their effectiveness.

 “The bottom line is that one must educate before they medicate, no matter if a prescription is needed or not,” said Heather Free, pharmacy manager of a Walgreen’s Pharmacy in Washington, DC, and an American Pharmacists Association spokesperson. “Talk to a pharmacist before leaving the over-the-counter aisle and make sure you’re making the right choices.”

 

Source: realfarmacy.com

 

Leave a Reply

Your email address will not be published.